Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 46, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 6, 2018, 12:52 AM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2018, 12:52 AM CDT (05:52 UTC)
- Expired
- Oct 6, 2018, 3:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 1 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.9 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2035 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076
WGUS54 KMAF 060552
FFWMAF
TXC135-329-060845-
/O.NEW.KMAF.FF.W.0046.181006T0552Z-181006T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1252 AM CDT SAT OCT 6 2018
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Southeastern Ector County in western Texas...
Northwestern Midland County in western Texas...
* Until 345 AM CDT.
* At 1252 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Cotton Flat, Warfield and Midland
Airpark.
LAT...LON 3192 10196 3174 10254 3195 10252 3209 10211
3208 10206
$$
801 follow-up statement
056
WGUS74 KMAF 060738
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
238 AM CDT SAT OCT 6 2018
TXC135-329-060845-
/O.CON.KMAF.FF.W.0046.000000T0000Z-181006T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-
238 AM CDT SAT OCT 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
SOUTHEASTERN ECTOR AND NORTHWESTERN MIDLAND COUNTIES...
At 237 AM CDT, Doppler radar indicated thunderstorms producing
moderate to heavy rain across the warned area. The threat of flash
flooding continues.
Some locations that will experience flooding include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Cotton Flat, Warfield and Midland
Airpark.
LAT...LON 3192 10196 3174 10254 3195 10252 3209 10211
3208 10206
$$
80What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 11:52 PM CDT, 1 hour earlier.
Area forecast discussion, Oct 5, 11:52 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1152 PM CDT Fri Oct 5 2018 .DISCUSSION... See 06z aviation discussion below. && .AVIATION... A line of showers and thunderstorms will continue moving across the area tonight with more development expected tonight into tomorrow. Winds will primarily be out of the south to southeast but there will be some variability to the winds, especially near showers and thunderstorms. Winds will mostly be light except near convection. && .PREV DISCUSSION... /issued 900 PM CDT Fri Oct 5 2018/ DISCUSSION... Busy evening across West Texas and Southeast New Mexico, w/ongoing convection over much of the area. Cells have decreased in intensity w/loss of diurnal heating, and we'll do a quick update to remove mention of severe activity. Also, anvil blow-off/high cloud may inhibit lows overnight, and we'll bump them up a couple of degrees as well. We'll make adjustments to other parameters as necessary. Updates out shortly. PREV DISCUSSION... /issued 240 PM CDT Fri Oct 5 2018/ DISCUSSION... Upper ridge over the SE US with a weak trough moving into AZ today then weakens as moves into NM Saturday. However the broad trough is reinforced/deepens across the Great Basin Saturday developing a closed low by Sunday. This will result in several days with good rain chances for the area. By the middle of next week this trough will lift NE with zonal flow setting up from OK to the Pacific. Have increased pops tonight and Saturday and already have storms on radar around the Davis Mountains. Best chance of rain tonight will be for portions of SE NM... the Western Permian Basin... and the Upper Trans Pecos. Some of these storms could be severe with large hail and damaging wind... may also see locally heavy rain due to training but storms will not be sitting in one sport. MAF 12z sounding does show some directional and speed shear along with unstable parameters and high PW. With several periods of rain chances hopefully much of the area will receive beneficial rain. Based on model qpf the heaviest rain tonight may be across the Trans Pecos shifting to the Northern Permian Basin Saturday. As long as the closed low remains west of the area will have the potential for shortwaves to track across the area in SW flow... have high pops through Monday. Currently have unusually warm temps in the upper 80s to the lower 90s with dewpts in the 60s over most of the region. Cooler temps expected through the weekend as clouds and rain combine to decrease insolation. Also a cold front is expected to sag into the northern CWA Saturday and hang up... may become focus for storm development. Expect cooler temps closer to normal next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 78 61 77 / 40 70 60 70 Carlsbad 66 82 60 84 / 40 30 30 10 Dryden 73 87 70 84 / 10 40 40 40 Fort Stockton 69 85 67 84 / 50 50 40 40 Guadalupe Pass 64 80 60 78 / 50 20 20 10 Hobbs 64 78 58 77 / 60 50 50 30 Marfa 62 81 57 81 / 60 40 40 10 Midland Intl Airport 70 81 64 78 / 50 60 50 60 Odessa 69 82 64 78 / 60 60 50 50 Wink 70 83 65 83 / 70 50 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Oct 5, 1:53 PM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 153 PM CDT Fri Oct 5 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 153 PM CDT Fri Oct 5 2018 /1253 PM MDT Fri Oct 5 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Numerous thunderstorms are possible this afternoon and tonight over the Davis Mountains and mainly along and north of I-10. Some storms could be severe with large hail, damaging winds, frequent lightning, and heavy rainfall. Heavy rainfall may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday More severe thunderstorms are possible Saturday and Sunday. Large hail and damaging winds will be possible. However, heavy rainfall will become more of a threat this weekend and possibly into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening, particularly across Southeast New Mexico, the western Permian Basin, and the Trans Pecos. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Oct 5, 10:21 PM CDT, 2 hours 31 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1021 PM CDT FRI OCT 5 2018 TXZ062-060345- Midland TX- 1021 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIDLAND COUNTY UNTIL 1045 PM CDT... At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm over Midland, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Midland, Greenwood, Cotton Flat, Midland Airpark, Spraberry and Skywest Airport. This includes Interstate 20 between mile markers 134 and 147. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3171 10210 3208 10214 3207 10181 3170 10180 TIME...MOT...LOC 0321Z 240DEG 45KT 3198 10208 12
Local storm report, Oct 5, 10:25 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1025 PM CDT FRI OCT 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL ALPINE 30.36N 103.67W
10/05/2018 E1.00 INCH BREWSTER TX TRAINED SPOTTER
QUARTER SIZE HAIL IN ALPINE FROM 1018 PM TO 1223 PM CDT.
&&
AKLLocal storm report, Oct 5, 10:28 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1028 PM CDT FRI OCT 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM FLASH FLOOD 1 N SEAGRAVES 32.96N 102.57W
10/05/2018 Gaines TX EMERGENCY MNGR
THE SEAGRAVES FIRE DEPARTMENT PERFORMED HIGH WATER
RESUCES AT THE INTERSECTION OF STATE HIGHWAY 83 AND US
HIGHWAY 62,ONE MILE NORTH OF SEAGRAVES.
&&
AKLSpecial weather statement, Oct 5, 10:57 PM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1057 PM CDT FRI OCT 5 2018 TXZ075-060445- Pecos TX- 1057 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 1145 PM CDT... At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm 26 miles southeast of Saragosa, or 27 miles west of Fort Stockton, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Pecos County. This includes Interstate 10 between mile markers 232 and 236. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3064 10335 3076 10346 3098 10332 3074 10302 TIME...MOT...LOC 0357Z 206DEG 20KT 3075 10333 44
Special weather statement, Oct 5, 11:01 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1101 PM CDT FRI OCT 5 2018
TXZ074-081-060445-
Big Bend Area TX-Davis/Apache Mountains Area TX-
1101 PM CDT FRI OCT 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 1145 PM CDT...
At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Alpine, moving northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3023 10361 3035 10361 3054 10330 3036 10315
3023 10317
TIME...MOT...LOC 0400Z 234DEG 7KT 3031 10350
44Special weather statement, Oct 5, 11:45 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1145 PM CDT FRI OCT 5 2018 TXZ081-060530- Big Bend Area TX- 1145 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 1230 AM CDT... At 1145 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Marathon, or 22 miles southeast of Alpine, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Marathon. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3011 10344 3021 10344 3026 10315 3009 10313 TIME...MOT...LOC 0445Z 257DEG 9KT 3016 10337 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:36 PM CDT | Special Weather Statement | MAF | Gaines | 24 min |
| Oct 5, 7:53 PM CDT | Special Weather Statement | MAF | Gaines | 52 min |
| Oct 5, 8:23 PM CDT | Special Weather Statement | MAF | Pecos | 22 min |
| Oct 5, 9:30 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Oct 5, 9:38 PM CDT | Special Weather Statement | MAF | 52 min | |
| Oct 5, 9:56 PM CDT | Special Weather Statement | MAF | Jeff Davis | 34 min |
| Oct 5, 10:01 PM CDT | Special Weather Statement | MAF | Ector | 44 min |
| Oct 5, 10:06 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Oct 5, 10:19 PM CDT | Areal Flood Advisory | MAF | Martin, Midland | 3 hr |
| Oct 5, 10:21 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Oct 5, 10:21 PM CDT | Special Weather Statement | MAF | Midland | 24 min |
| Oct 5, 10:26 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 34 min |
| Oct 5, 10:57 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
| Oct 5, 11:01 PM CDT | Special Weather Statement | MAF | 44 min | |
| Oct 5, 11:45 PM CDT | Special Weather Statement | MAF | Brewster | 45 min |
| Oct 6, 12:42 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Oct 6, 1:06 AM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland, Pecos, Upton | 3 hr |
| Oct 6, 12:10 PM CDT | Special Weather Statement | MAF | Yoakum | 20 min |
| Oct 6, 2:23 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 65 hr |
| Oct 6, 3:40 PM CDT | Special Weather Statement | MAF | Reeves | 50 min |
| Oct 6, 4:49 PM CDT | Special Weather Statement | MAF | Culberson | 41 min |
| Oct 6, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 60 min |
| Oct 6, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 62 min |
| Oct 6, 6:47 PM CDT | Special Weather Statement | MAF | Culberson | 28 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.